Kentucky, 2003

Flash Flood in Kentucky, February 22, 2003

February 22, 2003 · NWS PAH · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 22, 1:56 AM CST, 6 hours 4 minutes earlier.

Area forecast discussion, Feb 22, 1:56 AM CST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
156 AM CST SAT FEB 22 2003

SECOND WAVE OF WIDESPREAD RAIN CURRENTLY MOVING THROUGH SOUTHEAST
1/2 OF PAH FORECAST AREA /MAINLY WESTERN KY/...WITH DEFORMATION
RAINFALL PROGGED TO MOVE INTO THE WESTERN PART OF THE FORECAST AREA
THIS MORNING. SATELLITE AND RADAR DEFINITELY SUGGESTING A FURTHER S
TRACK OF THE SFC LOW TODAY THAN PROGGED BY THE ETA MODEL YESTERDAY.
THE TRACK IS MUCH CLOSER TO THE GFS /AVN/ SOLN.

ALTHOUGH I AM A LITTLE CONCERNED THAT IT IS TAKING THE MID LEVEL LOW
OVER SERN TX A LITTLE LONGER TO SHOW SIGNS OF TRANSFORMING INTO AN
OPEN WAVE...I WILL STILL LEAN TOWARD THE GFS SOLN OF ACCELERATING
THE SFC LOW TO THE CNTRL TN/KY STATE LINE THIS AFTERNOON. UPPER
TROUGH APPEARS TO BE IN A TRANSITIONAL PHASE THIS AFTERNOON...AS THE
UPPER LOW CURRENTLY IN TX/LA SHEARS OUT ALONG THE EASTERN END OF THE
TROUGH.

FOR THIS AFTERNOON...IN THE NORTHERN 1/2 OF THE CWA...PLAN TO GO TO
A MIX OF RAIN/SNOW IN SRN IL...CHANGING TO ALL SNOW BY LATE
AFTERNOON. FOR THE NERN CORNER /SWRN IN/...WILL KEEP SNOW MENTION
GOING INTO THE EVENING HOURS...AS COLDER AIR MOVES INTO SWRN IN/WRN
KY.

ALTHOUGH SWRN IN AND BORDER COUNTIES MAY SEEN SOME ACCUMULATING SNOW
CLOSING IN ON THE TWO INCH MARK TONIGHT...I WILL REFRAIN FROM
POPPING AN ADVISORY AT THIS TIME. I WILL LEAN SNOWFALL AMOUNTS A
LITTLE HIGHER IN THE GRIDDED PRODUCTS...BUT KEEP AMOUNTS UNDER
ADVISORY CRITERIA IN THE ZONE PACKAGE...MAINLY DUE TO THE
UNCERTAINTY ASSOCIATED WITH THE MODEL QPF TOTALS AND SNOW/WATER
RATIOS.

AFTER INTERNAL AND INTRA-OFFICE COORDINATION...I WILL HOLD OFF WITH
ANY WINTER WEATHER WATCH FOR LATE SUNDAY/EARLY MONDAY ON THIS SHIFT.
GIVEN SUBTLE DIFFERENCE IN TEMPERATURE PROFILES/LOW TRACK
PLACEMENT...I PREFER TO LEAVE WINTER WEATHER WATCH OPTION TO
SATURDAY DAY/EVENING SHIFTS. GIVEN THE SHORT DURATION/INTENSITY OF
WARM AIR ADVECTION INTO THE PAH CWA BETWEEN THE PASSAGE OF THE LOW
TODAY AND THE NEXT ONE ON SUNDAY...I MAY LEAN TOWARD A SLIGHTLY
COLDER SURFACE TEMPERATURES THAN PROGGED BY AVN MOS.

INITIAL GUESS WOULD BE THAT WATCH CRITERIA SNOW EVENT /3-5 INCH/
WOULD BE POSSIBLE BEGINNING SUNDAY AFTERNOON TO DAYBREAK MONDAY
ALONG AND NORTH OF A LAKE WAPPAPELLO...VIENNA IL...OWENSBORO KY
LINE. ADVISORY CRITERIA WOULD BE POSSIBLE FROM NEW MADRID MO...TO
MADISONVILLE KY.

LATEST GFS SUGGESTS ANOTHER WINTRY MIX OF FREEZING/FROZEN PCPN MAY
BE POSSIBLE LATE TUESDAY INTO WEDNESDAY. FOR NOW...I WILL ADJUST
PCPN TYPE TO MENTION RAIN FOR SNOW FOR WEDNESDAY.

.PAH...CONTINUE FLOOD WATCH THROUGH 6 PM CST TODAY FOR AREAS ALONG
AND SOUTH OF THE OHIO RIVER.

SMITH
Hazardous weather outlook, Feb 22, 5:00 AM CST, 3 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST SAT FEB 22 2003

...FLOOD WATCH THROUGH 6 PM CST THIS EVENING FOR MOST AREAS ALONG
AND SOUTH OF THE OHIO RIVER...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN...HEAVY AT TIMES...MAY AGGRAVATE THE FLOODING
SITUATION ALONG AND SOUTH OF THE OHIO RIVER TODAY. FOR MORE
INFORMATION REGARDING THE FLOODING POTENTIAL...PLEASE REFER TO THE
NATIONAL WEATHER SERVICE FLOOD STATEMENT UNDER THE PRODUCT HEADER
/SDFFLSPAH/.

IN ADDITION...THE RAIN IS EXPECTED TO MIX WITH OR CHANGE OVER TO
SNOW BEFORE IT ENDS ACROSS MUCH OF THE AREA LATE THIS AFTERNOON AND
THIS EVENING.  UP TO ONE INCH OF ACCUMULATION WILL BE
POSSIBLE...MAINLY ON GRASSY SURFACES ACROSS THE NORTHERN HALF OF THE
QUAD STATE...INCLUDING THE EVANSVILLE AREA.  IF TEMPERATURES FALL
FASTER THAN CURRENTLY FORECAST...IT IS POSSIBLE THAT UP TO TWO
INCHES OF SNOW MAY OCCUR IN THE EVANSVILLE TRI STATE AREA.
FARTHER SOUTH...LITTLE OR NO SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ACCUMULATING SNOWS WILL RETURN TO MUCH OF THE AREA ON SUNDAY...AS
ANOTHER STORM SYSTEM MOVES THROUGH THE REGION.  THIS SYSTEM IS
EXPECTED TO BE COLD ENOUGH TO PRODUCE SEVERAL INCHES OF SNOW ACROSS
THE NORTHERN HALF OF THE QUAD STATE.  IF THIS FORECAST TREND
CONTINUES...A WINTER STORM WATCH OR WARNING MAY BE ISSUED LATER
TODAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF LOCALLY HEAVY
RAINFALL AND ANY OBSERVED FLOODING THROUGH THIS EVENING.

DRS

In the hours before

Special weather statement, Feb 22, 7:02 AM CST, 58 minutes before
ZCZC SDFSPSPAH ALL
TTAA00 KPAH DDHHMM
ILZ086-087-089>091-093-094-KYZ001>010-014-221323-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
702 AM CST SAT FEB 22 2003

...SCATTERED THUNDERSTORMS WITH SMALL HAIL POSSIBLE THIS MORNING...

SCATTERED THUNDERSTORMS...CAPABLE OF PRODUCING ONE QUARTER TO ONE
HALF INCH SIZE HAIL...WILL MOVE FROM HEATH KENTUCKY AND METROPOLIS
ILLINOIS...ONWARD TO GOLCONDA ILLINOIS AND ELIZABETHTOWN KENTUCKY
BY 720 AM.

AT 649 PM...ONE QUARTER TO ONE HALF INCH SIZE HAIL WAS REPORTED AT
THE NATIONAL WEATHER SERVICE OFFICE IN WEST PADUCAH KENTUCKY. THE
STORMS WERE MOVING NORTHEAST AROUND 50 MPH.

ADDITIONAL STORMS WERE BUILDING ALONG THE MISSISSIPPI RIVER INTO
WESTERN KENTUCKY. THESE STORMS ARE ALSO CAPABLE OF PRODUCING SMALL
HAIL. AT 700 AM...THESE STORMS WERE LOCATED SOUTH OF HICKMAN KENTUCKY
AND NEAR BARDWELL KENTUCKY.

LOCALLY HEAVY RAIN...UP TO THREE QUARTERS OF AN INCH AN HOUR...IS
LIKELY WITH THESE STORMS AS THEY MOVE NORTHEAST THIS MORNING.

The radar

The Paducah radar (KPAH), 5 km away, was scanning. The volume nearest the first event began at 13:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McCracken

When
February 22, 8:00 AM CST to 11:00 AM CST
Where
McCracken County, 1 mi S of Lone Oak
Reported by
EMERGENCY MANAGER
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

The intersection of Old Mayfield Road and Hauser Road was flooded by Champion Creek. The roads were closed or monitored by emergency personnel until the water subsided.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341093.